LA GRANDE – Opioid addiction and overdose is a real issue around the nation and locally. Aaron Griggs with the Center for Human Development in La Grande spoke on this issue and the recent rise in counterfeit pills that have been reported.
Aaron Griggs- “Some of you may have heard that nationally there are counterfeit pills going out into the community. Oftentimes people are buying pills off the street or through the internet, thinking that it is morphine or another form of opioid, but what they’re actually getting is a pill that is stamped to look like another controlled substance, another opioid and it’s actually Fentanyl. Fentanyl is an extremely potent opioid, it’s 50 to 100 times more powerful. It can be very deadly. In fact, I’m not a physician, but I’m told by physicians that work in hospice, that it is a medication that used for people at the end of their life, when they are trying to manage that pain, so it’s not necessarily a medication that is frequently prescribed. Although because it’s created synthetically, it’s very cheap to make, so it’s being made in other places, like Mexico, and brought into the United States or shipped through the mail, and it looks like it’s an opioid like oxycontin or morphine and people are taking them and their overdosing, because the potency is so strong, and their body’s do not have the tolerance, and in some cases, they are dying.
Unfortunately, we’ve had our own number of opioid overdoses in the last few weeks, as a result of this.
It’s going on all across the nation and it’s impacting our own community.
Recently we were able to have a, little kind of press conference, on the CHD Facebook page, that included Chief Bell from the La Grande Police Department, Carrie Brogoitti from public health, myself, and one of our peer mentors, where we all talked about these challenges. Chief Bell said that there are some cases under investigation right now, but as far as they can tell, there has been some recent deaths in relation to these types of pills.
So, we are warning everyone. Do not take any pills that do not come from a pharmacy!
We we are trying to make sure we get naloxone (also known as Narcan) out in the community so that when there is an overdose, people can either save their family member or themselves through a nasal spray of a drug called naloxone that will bring you back from the brink of death, and I don’t exaggerate that is exactly what happens. It saves lives. We know some cases in the last couple weeks that people’s lives have literally been saved by naloxone.
CHD has kits, with naloxone nasal spray. Reach out to us at our phone number, 541- 962-8800. Will get those to you. It’s great to have them on hand. I have my own kit; you never know when you’re going to run across somebody that’s having an overdose from opioids.
You can get online easily, and you can find out what the symptoms are around overdose from opioids. Some of those symptoms may be pinpoint pupils’, unconsciousness, respiratory depression, other signs of opioid overdose may also include unresponsiveness, awake but unable to talk, or body is limp.
If you come across to somebody like this and you know that they are on an opioid prescription or they are using opioids or abusing them, naloxone is a great thing to have on hand and save their life.
You still need to contact EMS to come, because what happens is that even with one dose, depending on how much fentanyl they have in their system or how much opioids, they can actually go right back into the overdose. It’s important to get EMS there so that they can address and rush them to the hospital and save their lives.
This is a really important topic. We really want to warn everyone and get the information out the community.
Additionally, one of the things that we found as we have gotten naloxone out in the community to people is that when they have been forced to use it to avoid overdose, it has been a wake-up moment and we’ve had people calling us and saying, “hey I’m ready to get treatment”. We then have medications that can help you get through the opioid addiction and of course we have our other treatments available as well such as counseling or group support and peer treatment.
The biggest issue is that we want to “Sound the Alarm” warning of these counterfeit pills that are out there on the internet and being sold on the streets that have high levels of Fentanyl and are deadly. And be aware that even if you come into skin contact with fentanyl it can cause difficulties.
(Q) What do these counterfeit pills look like?
(A) Usually, they’re stamped with 30 on one side and an M the other. Sometimes they are blue.
Sometimes they’re referred to as “blues” or “M30’s”.
To reiterate for those who may be dealing with addiction issues. Call CHD at 962-8800
We also want to make sure that people know if you end up being in a situation where you are helping somebody be revived from an overdose with naloxone and you’re calling law enforcement or EMS to come and help, and you stay there on scene, there’s actually a law that protects you from being arrested for having those drugs on possession. It’s Good Samaritan law.
So, if you’re using yourself and you’re with a friend and they start to overdose, you administer Narcan or even if you don’t have the Narcan, and your contacting law enforcement, EMS, 911, stay there with them, make sure that they’re okay. You will not be in trouble at that time because you’re saving that person’s life. There is a law it’s called the Good Samaritan law and it will protect you.
The point here is that we want to save people’s lives. Nobody can get into treatment to get help if their lives aren’t safe. We all have loved ones, that struggle with addiction or friends or acquaintances or friends of friends. And we don’t want to see anybody go through the pain of losing love point. So, we want to make sure that we can save those lives and that law protects people to be able to save those lives.”